Immune-related adverse events (irAEs) caused by immune checkpoint inhibitors are reported in all organs; however, the frequency of liver injury is low compared to irAEs in other organs. We describe a case of fulminant hepatitis after administration of the first dose of nivolumab for the management of esophageal cancer.
A man in his 80s was treated with nivolumab as a second-line therapy after his overall health worsened during preoperative chemotherapy for esophageal cancer. He was admitted to the hospital as an emergency case 30 days later with complaints of vomiting, following which acute liver failure was diagnosed.
The patient developed hepatic encephalopathy on the third day after admission and died on the seventh day. The pathological results showed sub-extensive spread hepatocellular necrosis throughout the liver, and immunostaining confirmed the presence of CD8-positive cells, which is consistent with irAEs.
Immune checkpoint inhibitors have proven to be effective for the treatment of malignant tumors, and although fatalities due to acute liver failure are extremely rare, such cases have been reported previously. Among the immune checkpoint inhibitors, anti-programmed death-1 receptor is associated with less hepatotoxicity. However, even a single dose of this treatment can cause acute liver failure, which could be fatal.
This is a preview of subscription content, access via your institution.
Buy single article
Instant access to the full article PDF.
Price excludes VAT (USA)
Tax calculation will be finalised during checkout.
De Martin E, Michot JM, Papouin B, et al. Characterizaton of liver injury induced by cancer immunotherapy using immune checkpoint inhibitors. J Hepatol. 2018;68:1181–90.
Thompson JA, Schneider BJ, Brahmer J, et al. Management of immunotherapy-related toxicities, version 1.2019. J Natl Compr Canc Netw. 2019;17:255–89.
Khoja L, Day D, Wei-Wu Chen T, et al. Tumour- and class-specific patterns of immune-related adverse events of immune checkpoint inhibitors: a systematic review. Ann Oncol. 2017;28:2377–85.
Haanen JBAG, Carbonnel F, Robert C, et al. Management of toxicities from immunotherapy: ESMO Clinical Practice Guidelines for diagnosis, treatment and follow-up. Ann Oncol. 2017;28:iv119-142.
Brahmer JR, Lacchetti C, Schneider BJ, et al. Management of immune-related adverse events in patients treated with immune checkpoint inhibitor therapy: American Society of Clinical Oncology Clinical Practice Guideline. J Clin Oncol. 2018;36:1714–68.
Larkin J, Chiarion-Sileni V, Gonzalez R, et al. Combined nivolumab and ipilimumab or monotherapy in untreated melanoma. N Engl J Med. 2015;373:23–34.
Mathew Thomas V, Bindal P, Ann Alexander S, et al. Nivolumab-induced hepatitis: a rare side effect of an immune check point inhibitor. J Onchol Pharm Pract. 2020;26:459–61.
Wang DY, Salem JE, Cohen JV, et al. Fatal toxic effects associated with immune checkpoint inhibitors: a systematic review and meta-analysis. JAMA Oncol. 2018;4:1721–8.
Inamori O, Miyagawa-Hayashino A, Ueno A, et al. Fulminant hepatitis as an immune-related adverse event after nivolumab treatment. Pathol Int. 2019;69:434–6.
Todo M, Kondo H, Hayashi T, et al. Delayed nivolumab-induced hepatotoxicity during pazopanib treatment for metastatic renal cell carcinoma: an autopsy case. IJU Case Rep. 2019;2:272–5.
Teal L, Yorio J. Fulminant hepatic failure after chemosaturation with percutaneous hepatic perfusion and nivolumab in a patient with metastatic uveal melanoma. Case Rep Oncol Med. 2021;2021:8870334.
Zen Y, Yeh MM. Hepatotoxicity of immune checkpoint inhibitors: a histology study of seven cases in comparison with autoimmune hepatitis and idiosyncratic drug-induced liver injury. Mod Pathol. 2018;31:965–73.
Zen Y, Yeh MM. Checkpoint inhibitor-induced liver injury: a novel form of liver disease emerging in the era of cancer immunotherapy. Semin Diagn Pathol. 2019;36:434–40.
Ito T, Ishigami M, Yamamoto T, et al. Clinical course of liver injury induced by immune check point inhibitors in patients with advanced malignancies. Hepatol Int. 2021;15:1278–87.
The authors are thankful to the patients and their families for supporting the publication of this manuscript.
This study did not receive grant and funding support.
The patient provided informed consent for the publication of this manuscript and associated images.
Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.
This work was designed by Asako Nogami from Yokohama City University Graduate School of Medicine, Department of Gastroenterology and Hepatology.
About this article
Cite this article
Nogami, A., Wada, N., Muraoka, E. et al. Mortality associated with the development of acute liver failure after a single dose of nivolumab. Clin J Gastroenterol 16, 464–469 (2023). https://doi.org/10.1007/s12328-023-01789-8